It is possible to take too much tryptophan. Overdose symptoms could include any of the usual tryptophan side effects. However, there are some serious complications that could occur, such as eosinophilia-myalgia syndrome (EMS) or serotonin syndrome. Treatment for a tryptophan overdose may include administering certain medications, pumping the stomach, or providing supportive care.
An Overview of a Tryptophan OverdoseTryptophan (also known as L-tryptophan) is an amino acid that is essential for human nutrition. It is found in many foods and in some dietary supplements. It is not known what exactly to expect from a tryptophan overdose, although the effects will vary, depending on the tryptophan dosage and whether it was taken with other substances.
If you happen to overdose on tryptophan, seek immediate medical attention.
Effects of a Tryptophan OverdoseLittle is known about the possible effects of a tryptophan overdose. It is reasonable to assume that any of the usual tryptophan side effects could occur in the case of overdose. The most serious of these potential effects includes:
- Eosinophilia-myalgia syndrome (EMS), a life-threatening condition with symptoms such as:
- Very severe muscle pain
- Nerve pain
- High eosinophil levels (found using a blood test)
- Nerve pain
- Hair loss
- Dry, thickened skin or other skin changes
- Serotonin syndrome, another life-threatening condition with symptoms such as:
- Seeing or hearing things that are not really there (hallucinations)
- Fast heartbeat (tachycardia)
- Feeling faint
- Muscle spasms
- Difficulty walking